US: Pharmacy's other drugs may be causing illness

by Mike Stobbe

Two more drugs from a specialty pharmacy linked to a meningitis outbreak are now being investigated, U.S. health officials said, as they urged doctors to contact patients who got any kind of injection from the company.

The New England Compounding Center of Framingham, Massachusetts, has been under scrutiny since last month, when a rare fungal form of meningitis was linked to its steroid shots used mostly for back pain.

Monday's step by the Food and Drug Administration followed two developments. One was a report of a meningitis illness in a patient who got another type of steroid made by the company.

The agency also learned of two heart transplant patients who got fungal infections after being given a third product from the company during surgery.

The illnesses are under investigation, and it's very possible the heart patients were infected by another source, FDA officials cautioned. They did not say whether fungal meningitis was involved in the new report.

The current outbreak has sickened 214 people, including 15 who have died. For weeks, officials have been urging doctors to contact patients who got shots of the company's steroid methylprednisolone acetate, advise them about the risks of fungal infection, and urge them to take any meningitis symptoms seriously.

The steroid was recalled last month, and the company later shut down operations and recalled all the medicines it makes.

The FDA on Monday expanded its advice to doctors to contact all patients who got any injection made by the company, including steroids and drugs used in eye surgery as well as heart operations. The agency said it took the step "out of an abundance of caution" as it investigates the new reports involving the heart surgery drug and the second steroid, called triamcinolone acetonide.

Last week, federal health officials said 12,000 of the roughly 14,000 people who received steroid shots had been contacted. Nearly all the 214 illnesses are fungal meningitis; two people had joint infections.

Symptoms of meningitis include severe headache, nausea, dizziness and fever. The Centers for Disease Control said many of the cases have been mild, and some people had strokes. Symptoms have been appearing between one and four weeks after patients got the shots, but CDC officials on Thursday warned at least one illness occurred 42 days after a shot.

More information: New FDA advisory: www.fda.gov/Drugs/DrugSafety/UCM322734.htm

Outbreak update: www.cdc.gov/HAI/outbreaks/meningitis.html

not rated yet
add to favorites email to friend print save as pdf

Related Stories

US pharmacy linked to outbreak issues wide recall

Oct 07, 2012

(AP)—The pharmacy that distributed a steroid linked to an outbreak of fungal meningitis has issued a voluntary recall of all of its products, calling the move a precautionary measure.

US warns meningitis cases could rise

Oct 12, 2012

US authorities have managed to contact most of the thousands of people exposed to the tainted drug blamed for a meningitis outbreak that has killed 14, but warned the number of infections could rise.

Recommended for you

WHO: Number of Ebola cases passes 10,000

1 hour ago

The number of people believed sickened by Ebola has passed 10,000, according to figures released Saturday by the World Health Organization, as the outbreak continues to spread.

NY and NJ say they will require Ebola quarantines

13 hours ago

The governors of New Jersey and New York on Friday ordered a mandatory, 21-day quarantine for all doctors and other arriving travelers who have had contact with Ebola victims in West Africa.

User comments